What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 20, 2:16 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 20, 2:16 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
316 PM EDT Thu Mar 20 2025
.SYNOPSIS...
A cold front brings showers and breezy conditions this afternoon
and evening. Cooler and drier conditions arrive Friday into the
weekend. Breezy conditions continue through Saturday. Additional
showers are possible next Monday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 315 PM EDT Thursday...
Key Messages:
- Warm and breezy this afternoon, then cooler tonight.
- Widespread showers develop across the area this afternoon/evening.
The latest surface analysis indicates low pressure moving across the
Great Lakes with a strong cold front extending south across the
Appalachian Mountains. The marine layer has dissipated across the
Eastern Shore with partly sunny skies across the area. Temps as of
105 PM ranged from the upper 60s to lower 70s across the area. A
secondary surface low has begun to develop across the W Carolinas.
This low is expected to lift NE along the cold front pushing across
the area later this afternoon into this evening.
Latest CAMs continue to show the potential for widespread showers
developing ahead of the front (aided by the surface low) later this
afternoon into this evening. As such, the forecast largely remains
on track apart from convection now expected to arrive a bit later
(between 3-4 PM across the Piedmont). The showers are expected to
increase in coverage as they move E due in part to favorable
synoptic lift and upper level divergence aloft. As such, expect
rounds of training showers across a portion of the area even though
the overall convection remains progressive with the front. The 12z
CAMs were in general agreement that this corridor is most likely to
set up between the I-95 corridor and the Northern Neck in a SW to NE
orientation. Total rainfall in this band of 0.5-1"+ of rain is
expected with lower amounts outside of it (mainly 0.1-0.25").
Any showers quickly move offshore by early tonight. Cannot rule out
some lightning or gusty winds with the convection (especially in the
far S/SE), but with dew points in the mid 40s to mid 50s, severe
storms are not expected. That being said, mid-level lapse rates of 6-
6.5C and steep low level lapse rates (given the dry air at the
surface) may allow for strong winds to mix down to the surface with
convection.
Outside of convection, S winds remain breezy this afternoon with
gusts up to 30 mph possible ahead of the front. Winds shift abruptly
to the NW behind the front, and will increase into Friday morning as
the main sfc low rapidly intensifies off the NJ coast into southern
New England (particularly across the Eastern Shore). It will be warm
today (except on the coast of the Eastern shore), with highs ranging
from the low-mid 70s in the piedmont to the upper 70s across E VA/NE
NC. Some locations may approach 80F across far SE VA/NE NC.
Temperatures fall overnight as increasing NW winds develop. Lows
early Friday morning will likely range from the mid 30s NW to lower
40s E. However, will note that temps may not fall below the upper
30s NW if winds remain elevated. Additionally, skies clear overnight
as drier air filters in behind the front.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 315 PM EDT Thursday...
Key Messages:
- Breezy and dry conditions are expected Friday and Saturday.
High pressure builds into the Southeast on Friday. Meanwhile, low
pressure tracks NE off the New England coast. This will result in a
tight pressure gradient across the area with NW winds ~15 mph with
gusts up to 25 mph inland and 20-25 mph with gusts up to 30-40 mph
along the coast and across the Eastern Shore. Highs Fri will be
notably cooler in the upper 50s to lower 60s. Nevertheless, it
will be very dry with min RH of 15-20% across the Piedmont and
20-25% E of I-95.
Winds become WSW ~15 mph with gusts up to 25 mph Saturday as high
pressure slides off the SE coast and a dry cold front pushes across
the local area. Meanwhile, temps warm back into the upper 60s to
lower 70s for most (generally lower 70s). Once again, very dry
weather is expected (min RH of 20-25% inland) with some potential
for fire weather given that the fuels should dry out on Friday from
whatever rain falls today. High pressure builds into New England on
Sunday which will bring cooler conditions with highs in the 50s NE
and mid 60s SW.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 315 PM Thursday...
Winds ahead of an approaching front associated with a low skirting
across the Great Lakes region will shift to the south on Sunday
night. Temperatures will only drop into the upper 40s (lower 40s on
the Eastern Shore), making for a relatively mild night for this time
of year. The front will move through the area on Monday afternoon,
giving temperatures just enough time to jump into the upper 60s to
lower 70s. A line of scattered showers will accompany the frontal
passage Monday afternoon. This system will be moving quickly, so
rainfall amounts may be limited, but most communities should receive
measurable rainfall during this event. In the wake of the front,
temperatures will drop back to near normal. Troughing will set up
shop across the eastern U.S. which will help maintain near-normal
temps through late-week, with highs in the lower to mid 60s (upper
50s Eastern Shore) and lows in the upper 30s to lower 40s. Dry
conditions are expected through mid-week as high pressure dominates
the region.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 145 PM Thursday...
VFR conditions will prevail through the afternoon ahead of an
approaching cold front. A line of showers is expected to move
across the area from west to east, beginning in Richmond between
21-23z early this evening. This line will pass through the
remaining terminals through early tonight, with flight
restrictions and gusty winds expected as this convection passes.
Have included TEMPOs at all terminals to try and capture the
timeframe for each respective site that the showers will pass
through. Showers should be clear of the terminals by late
tonight, perhaps lingering near the coast as late as 06Z. Behind
the front, skies will gradually begin to clear out through
tomorrow morning. Northwesterly winds will increase in the wake
of the frontal passage, and gusts of 20-30 kts (highest at SBY
with gusts of 30-35 kts possible) are expected for most of
Friday.
Outlook: High pressure and prevailing VFR conditions return Friday
into the weekend. Diminishing winds Fri night, then a gusty W-SW
develops Saturday afternoon (to 20-25 kt). A chance of showers
returns Monday along another cold front.
&&
.MARINE...
As of 315 PM EDT Thursday...
Key Messages:
- Small Craft Advisories in effect for the lower James River,
the Bay, and all coastal waters, with all rivers and the
Currituck Sound in effect at 4 PM.
- Gale Warnings are in effect for all waters except the
Currituck Sound late tonight through Friday afternoon.
Surface low pressure over the Great Lakes is dragging a cold front
across the area this afternoon and evening. Southerly winds have
increased ahead of the front as the pressure gradient tightens, now
at 15-20 kt with gusts up to 25 kt across all waters. SCAs are in
effect across the coastal waters, bay, and lower James River, with
all rivers and the Currituck Sound in effect later this afternoon.
Winds will shift behind the front to be out of the NW and increasing
to 25-30 kt with gusts up to 40 kt as the pressure gradient steepens
over the area from the surface low pressure moving off the coast to
the northeast. Gale Warnings are in effect for all waters (except
Currituck Sound) beginning overnight through Friday afternoon.
Waves have remained elevated between 4-6 ft in the coastal waters
today with an easterly swell and will continue to remain elevated
with the front and elevated winds. Seas will increase to 6-8 ft in
the northern coastal waters and 4-6 ft in the southern coastal
waters by Friday afternoon. Waves in the bay are currently 1-3 ft
and additionally will increase to 4-6 ft by Friday afternoon.
Offshore flow will help the waves and seas quickly subside Friday
afternoon/evening to 3-4 ft seas and 1-2 ft waves.
This weekend is mostly sub-SCA with a brief period of a few hours on
Saturday with some gusts in the bay up to 20 kt. Confidence is not
high on needing SCA at this time and will need evaluating after Gale
Warnings expire Friday. Otherwise Sunday, winds will remain light
from the south. There is more confidence for SCA on Monday as the
next cold front moves through the area and could bring elevated
winds and seas.
&&
.HYDROLOGY...
River Flood Warnings remain in effect for at least the next 2
days at Sebrell (Nottoway), and at Dendron and Zuni (Blackwater).
Additionally, will likely need a flood warning for the Blackwater
River at Franklin, although it isn't currently expected to
reach minor flooding until Sat afternoon (March 22).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 AM EDT Friday for ANZ630>632-634-
638-650-652-654-656-658.
Gale Warning from 1 AM to 1 PM EDT Friday for ANZ630>632-634-
638-656-658.
Small Craft Advisory until 4 PM EDT Friday for ANZ633.
Small Craft Advisory until 1 AM EDT Friday for ANZ635>637.
Gale Warning from 1 AM to 10 AM EDT Friday for ANZ635>637.
Gale Warning from 1 AM to 4 PM EDT Friday for ANZ650-652-654.
&&
SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...NB
AVIATION...LKB/NB
MARINE...KMC
HYDROLOGY...Hazardous weather outlook, Mar 20, 2:18 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
318 PM EDT Thu Mar 20 2025
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-211930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
318 PM EDT Thu Mar 20 2025
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
A few strong wind gusts are possible with showers moving through this
afternoon into early this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds are expected Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 20, 4:08 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
508 PM EDT Thu Mar 20 2025
VAZ062-066>069-513>515-202145-
Lunenburg VA-Goochland VA-Nottoway VA-Western Chesterfield VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Amelia VA-Eastern Chesterfield (Including Col. Heights) VA-
508 PM EDT Thu Mar 20 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHESTERFIELD...NORTH
CENTRAL LUNENBURG...NOTTOWAY...SOUTHEASTERN GOOCHLAND...NORTHWESTERN
HENRICO...AMELIA AND POWHATAN COUNTIES AND THE CITY OF RICHMOND
THROUGH 545 PM EDT...
At 507 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Morven to Jetersville to
near Victoria. Movement was northeast at 80 mph.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
Locations impacted include...
North Wellville, Ammon, Manakin, Pocahontas State Park, Skinquarter,
Wellville, Beach, Fine Creek Mills, Holly Hills, Morven, Tuckahoe,
Denaro, Genito, Moseley, Macon, Sabot, Wyndham, Rodophil, Midlothian,
and Spainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3738 7824 3772 7775 3771 7761 3771 7760
3769 7757 3723 7755 3727 7761 3727 7765
3722 7769 3719 7775 3720 7779 3717 7782
3714 7790 3710 7790 3700 7825
TIME...MOT...LOC 2107Z 227DEG 68KT 3740 7805 3728 7807 3705 7819
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Mar 20, 4:17 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
517 PM EDT Thu Mar 20 2025
VAZ065-066-079-202145-
Lunenburg VA-Mecklenburg VA-Brunswick VA-
517 PM EDT Thu Mar 20 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MECKLENBURG...
SOUTHEASTERN LUNENBURG AND BRUNSWICK COUNTIES THROUGH 545 PM EDT...
At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Henderson to near Norlina to
7 miles southwest of Warrenton. Movement was northeast at 75 mph.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
Strong thunderstorms will be near...
South Hill, Ebony, and La Crosse around 530 PM EDT.
Brodnax around 535 PM EDT.
Brunswick and Lawrenceville around 540 PM EDT.
Other locations impacted by these storms include Bacons Fork,
Cochran, Gills Corner, Beechwood, Dolphin, Bowens Corner,
Meredithville, Forksville, Bracey, and Edgerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3702 7809 3687 7777 3670 7766 3658 7774
3654 7781 3654 7844
TIME...MOT...LOC 2117Z 222DEG 64KT 3648 7839 3644 7830 3634 7827
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WraySpecial weather statement, Mar 20, 4:46 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
546 PM EDT Thu Mar 20 2025
NCZ012-VAZ079>082-087>089-092-514-516-202230-
Northampton NC-Charles City VA-Prince George VA-Surry VA-
Dinwiddie VA-Sussex VA-Southampton VA-Eastern Henrico VA-
Brunswick VA-Greensville VA-
Eastern Chesterfield (Including Col. Heights) VA-
546 PM EDT Thu Mar 20 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NORTHAMPTON...
GREENSVILLE...SOUTHWESTERN SOUTHAMPTON...SUSSEX...DINWIDDIE...
SOUTHEASTERN CHESTERFIELD...WEST CENTRAL CHARLES CITY...PRINCE
GEORGE...SOUTHEASTERN HENRICO...NORTHWESTERN SURRY AND BRUNSWICK
COUNTIES...THE CITY OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL...THE
CITY OF PETERSBURG AND THE CITY OF EMPORIA THROUGH 630 PM EDT...
At 546 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alberta to near Radium to near Gasburg.
Movement was northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Reduced visibility and minor flooding possible.
Strong thunderstorms will be near...
Barley, Purdy, and Radium around 550 PM EDT.
Jarratt and Emporia around 555 PM EDT.
Stony Creek and Carson around 605 PM EDT.
Sussex and Petersburg around 615 PM EDT.
Disputanta, Fort Gregg-Adams, and Prince George around 620 PM EDT.
Garysville, Homeville, and Waverly around 625 PM EDT.
Other locations impacted by these storms include Grizzard, Gum Forks,
Wayside, Booker, Dolphin, Yale, Pleasant Shade, Henrico, Lumberton,
and Wharfs Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3684 7802 3746 7725 3715 7700 3668 7721
3648 7771 3648 7775 3650 7782 3651 7786
3650 7787 3651 7789 3651 7790 3654 7790
3655 7794 3665 7790 3681 7803
TIME...MOT...LOC 2146Z 230DEG 56KT 3684 7779 3672 7771 3652 7785
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Wray